Forums


Medications & Prescription Treatment

Prednisone?

  • By Furster

    I just had my very first migraine, which has lasted over a week now: status Migrainosus. I saw a neurologist right away, as they think it’s possible I have a more serious, more rare neurological disorder. Called intracranial pressure, where my brain presses on my skull. Anyway, I got prescribed Prednisone, to see if it is a migraine and if the Prednisone will knock that out. It’s making me feel so sick and gross. I can’t sleep, and I’m in the bathroom every two seconds. Anyone else have any experience with this med? I’m at the end of my rope, really…

    Reply Created with Sketch. reply
  • By GardensatNight

    So sorry you’re feeling terrible! It’s good that you followed up with a neurologist right away.

    Prednisone made it hard for me to sleep the first night (be sure to take it first thing in the morning.) I think that’s common with steroids. I can’t remember if it did anything crazy to me in the bathroom department. It’s been awhile since I let them give me a steroid since they always work initially for me but ALWAYS cause a rebound migraine as soon as I come off the steroid, so for my body at least, it’s ineffective for treating status migrainosis.

    So they thought your intracranial pressure was too high? My intracranial pressure is too low, which they diagnosed through a lumbar puncture. Just so you’re aware, intracranial HyPERtension (too high) can be comorbid with migraine (you can have both.) I believe there are some articles if you search this site written by a member who has both. It’s good that your neurologist is working to figure out what is going on and can guide you on a course of treatment. ICH can be caused by a variety of things and sometimes it’s a mystery what’s causing it, but it’s still treatable.

    https://nei.nih.gov/health/iih/intracranial
    http://ihrfoundation.org/

    Reply Created with Sketch. reply
  • By Furster

    I’m not sure if they think it’s hyper or hypo tension. I hope neither.

    I’m on to day 3 of Prednisone today. It tastes terrible! And I can’t sleep no matter what I try. I just want the migraine to go away! 🙁

    Reply Created with Sketch. reply
  • By GardensatNight

    I am so sorry the migraine will not go away. It produces that feeling of absolute despair, and I’m so sorry about that. Did it get any better with the prednisone? When are you going back to the neurologist?

    Did your neurologist talk to you about any other factors that could be triggering you and/or making the attack worse if it is indeed migraine? When I was in my first status migrainosis I discovered I could make it temporarily better with the lights off and screens away (this is how we figured out I was horribly light sensitive.) Some people are sound sensitive. There are foods that are common migraine triggers that I was eating at every meal and triggering myself over and over again. For migraine, often being in a dark, quiet room helps make pain somewhat better. Being able to sleep is important since sometimes sleep can lessen a migraine. Have you tried some mild exercise like walking to help get you sleepier when it’s bedtime?

    If it’s hyPOtension (too low) that’s where you have a leak somewhere and your brain doesn’t have enough pressure swimming up there. In that case, the headache should be lessened by lying flat (like on one thin pillow) and drinking LOTS of water.

    My friend with hyPERtension says it helps to be more upright like in a recliner instead of flat.

    Obviously you don’t want to have any of these problems (no one does.) Both ICP conditions can be comorbid with migraine. I have found my hyPOtension pisses off my migraine brain and that me sleeping super flat and taking breaks in the day to lie flat reduces my number of bad migraines.

    One thing you might try while you’re waiting to go back to the doc is looking at what you’re eating and seeing how it matches up to what is migraine safe. If I look at this list: https://migraine.com/wp-content/uploads/2015/02/elimination_diet_comprehensive.pdf

    …which is very comprehensive, I can eat most of the “safe” stuff on the left, and even some of the no-no stuff on the right doesn’t trigger me. MSG is the worst trigger for me, and it’s hard to avoid. https://migraine.com/blog/locate-hidden-msg-migraine-triggers/

    Reply Created with Sketch. reply
  • By Alice Leach

    I’ve had a migraine for 17 days and I was finally able to see the Doctor who didn’t seem to care how long I was in pain or how many times I had nearly passed out from it..He gave me a prescription for Prednisone. I had taken this once before and it didn’t help, I’m not sure exactly what it is supposed to do but for me it just leaves a funny taste in my mouth that stays with me for quite awhile. The Doctor also upped my Topamax from 100 to 150 mg a day. And gave me a shot of toradol. Which doesn’t do anything. I need to find a neurologist, but I’m having a hard time finding one that will take my insurance.

    Reply Created with Sketch. reply
  • By GardensatNight

    I believe (and I am not a doctor) that prednisone is suppose to work by reducing inflammation. In theory that’s great and I think it works for many people. With my brain, it works GREAT temporarily, but I always rebound worse than before. Toradol is a painkiller. It will reduce pain temporarily, but not stop the migraine.

    Have they already tried triptans, or are you not able to take triptans? Triptans no longer work for me. They always rebound, but they work for many people.

    When I’m having a long migraine (and mine last at least 5-7 days currently, but I’ve had some 2 month killers), I go to the infusion center and get an infusion of depakon and magnesium. You can get all sorts of things in an infusion cocktail, including DHE (which acts sort of like a triptan–makes some people very nauseated though), zofran (for nausea), toradol (for pain), steroids (like prednisone), etc. Since my brain LOVES to rebound, which means the migraine just keeps recurring and won’t stop, I try to limit myself to only the meds I need and only meds that don’t cause rebound/MOH, so I try not to take the DHE or pain meds unless I’m just about to throw up from the pain, or we just can’t stop the migraine with only depakon and magnesium. But even though my brain is a hot mess, depakon and magnesium will usually do it, although it can take 2 rounds (sometimes 3) and I have to completely rest and avoid any possible triggers. For days.

    Reply Created with Sketch. reply
  • By mpsprowl

    I am not a doctor, but I have taken Prednisone and methylprednisolone for other conditions. They come with a long list of side effects, not the least of which is bone degeneration, which my Father experienced while being treated with Prednisone for COPD. Please be careful out there.

    Reply Created with Sketch. reply